Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 73, NWS Austin/San Antonio, TX

April 17, 2013Kinney County, Maverick County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2013, 6:45 PM CDT for Kinney County, Maverick County, Val Verde County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2013, 6:45 PM CDT (23:45 UTC)
Expired
Apr 17, 2013, 7:45 PM CDT
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Maverick County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 39 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2652 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
2.5
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS54 KEWX 172345
SVREWX
TXC271-323-465-180045-
/O.NEW.KEWX.SV.W.0073.130417T2345Z-130418T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KINNEY COUNTY...
  MAVERICK COUNTY...
  EXTREME SOUTHERN VAL VERDE COUNTY...

* UNTIL 745 PM CDT.

* AT 644 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES WEST OF
  SPOFFORD...OR 16 MILES NORTH OF QUEMADO...AND MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE DARLING AND ANACACHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2905 10068 2910 10069 2911 10073 2917 10079
      2920 10078 2926 10084 2931 10084 2926 10028
      2890 10023
TIME...MOT...LOC 2346Z 278DEG 29KT 2917 10068

$$
3 follow-up statements
160 
WWUS54 KEWX 172355
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT WED APR 17 2013

TXC271-323-465-180045-
/O.CON.KEWX.SV.W.0073.000000T0000Z-130418T0045Z/
KINNEY TX-VAL VERDE TX-MAVERICK TX-
655 PM CDT WED APR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR MAVERICK...EXTREME SOUTHERN VAL VERDE AND SOUTHWESTERN KINNEY
COUNTIES...

AT 648 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 16
MILES WEST OF SPOFFORD...OR 12 MILES NORTH OF QUEMADO...MOVING EAST
AT 35 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE DARLING AND ANACACHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS 
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 2929 10083 2921 10028 2890 10023 2905 10068
      2910 10069 2911 10073 2917 10079 2920 10078
      2926 10084
TIME...MOT...LOC 2354Z 278DEG 29KT 2911 10061

$$
842 
WWUS54 KEWX 180011
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 PM CDT WED APR 17 2013

TXC465-180020-
/O.CAN.KEWX.SV.W.0073.000000T0000Z-130418T0045Z/
VAL VERDE TX-
711 PM CDT WED APR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN VAL VERDE
COUNTY IS CANCELLED...

LAT...LON 2907 10066 2919 10068 2925 10061 2921 10028
      2890 10023
TIME...MOT...LOC 0010Z 283DEG 19KT 2912 10061

$$

TXC271-323-180045-
/O.CON.KEWX.SV.W.0073.000000T0000Z-130418T0045Z/
KINNEY TX-MAVERICK TX-
711 PM CDT WED APR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR MAVERICK AND SOUTH CENTRAL KINNEY COUNTIES...

AT 707 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF
SPOFFORD...OR 12 MILES NORTH OF QUEMADO...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE ANACACHO AND DARLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS 
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 2907 10066 2919 10068 2925 10061 2921 10028
      2890 10023
TIME...MOT...LOC 0010Z 283DEG 19KT 2912 10061

$$
948 
WWUS54 KEWX 180026
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 PM CDT WED APR 17 2013

TXC271-323-180045-
/O.CON.KEWX.SV.W.0073.000000T0000Z-130418T0045Z/
KINNEY TX-MAVERICK TX-
726 PM CDT WED APR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR MAVERICK AND SOUTH CENTRAL KINNEY COUNTIES...

AT 721 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 
MILES SOUTHWEST OF SPOFFORD...MOVING EAST TO SOUTHEAST AT 35 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE DARLING AND ANACACHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS 
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 2906 10060 2916 10057 2922 10053 2921 10028
      2890 10023
TIME...MOT...LOC 0026Z 286DEG 30KT 2908 10042

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:24 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 17, 3:24 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT WED APR 17 2013

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
LOW CLOUDS WERE HAVING A DIFFICULT TIME BREAKING OUT ACROSS PARTS
OF THE CENTRAL CWA THIS AFTERNOON DUE TO THE STRONG LOW LEVEL
MOISTURE ADVECTION OFF THE GULF. THE WARM AND MOIST SLY WINDS WILL
CONTINUE THIS EVENING AND MOST OF THE OVERNIGHT HOURS. LOW CLOUDS
WILL QUICKLY REDEVELOP EARLY THIS EVENING...WITH ISOLATED LOW
LEVEL CONVERGENCE SHOWERS FORMING LATER THIS EVENING ACROSS THE
EASTERN HALF OF THE CWA. THE STRONG COLD FRONT DIVING SWD ACROSS
NW TX THIS AFTERNOON WILL ARRIVE IN THE NWRN CWA IN THE EARLY
MORNING HOURS AND APPROACH THE I35 CORRIDOR BY DAYBREAK WITH A
LINE OF SCATTERED SHOWERS/ISOLATED STORMS ALONG THE FRONT. THE
COLD FRONT QUICKLY PUSHES EAST OF THE CWA BY EARLY AFTERNOON AND
THEREFORE THE SEVERE RISK IS REDUCED FOR THIS AREA AS THE COOLER
DRIER AIRMASS QUICKLY BUILDS IN BEHIND THE FRONT. WILL STILL
MENTION A FEW STRONG STORMS OVER THE FAR EASTERN COUNTIES IN THE
LATE MORNING AND EARLY AFTERNOON HOURS IN THE HWO. OTHERWISE
CLEARING...WINDY AND COOLER THURSDAY...ALTHOUGH THE RIO GRANDE
PLAINS WILL STILL SEE HIGHS IN THE LOW TO MID 80S WHERE COLD AIR
ADVECTION WILL NOT BE AS STRONG. CLEAR AND MUCH COLDER THURSDAY
NIGHT...ALTHOUGH WINDS SHOULD KEEP TEMPERATURES UP A FEW
DEGREES...PROBABLY KEEPING MIN TEMPS ABOVE RECORD VALUES.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE COOL DRY SURFACE RIDGE PREVAILING OVER THE AREA FRIDAY AND
SLOWLY SLIDING EASTWARD FRIDAY NIGHT. UNSEASONABLY COOL AND SUNNY
FRIDAY WITH NLY WINDS SUBSIDING AND SHIFTING TO THE SE OVER RIO
GRANDE PLAINS IN THE AFTERNOON. CLEAR SKIES AND LIGHT WINDS SHOULD
ALLOW FOR A NEAR IDEAL NIGHT OF RADIATIONAL COOLING. THEREFORE
THERE IS A GOOD OPPORTUNITY FOR RECORD LOWS TO BE TIED OR BROKEN
SATURDAY MORNING. A WARMING TREND OVER THE WEEKEND IN THE EARLY
NEXT WEEK AS THE SURFACE RIDGE SLIPS EAST. S-SELY BREEZES PICKING
UP BY SATURDAY AFTERNOON AND CONTINUING THROUGH MONDAY NIGHT. LOW
LEVEL MOISTURE RETURNING SUNDAY MORNING WITH MUCH WARMER MIN TEMPS
MONDAY AND TUESDAY MORNINGS. ANOTHER STRONG CANADIAN COLD FRONT IS
INDICATED TO PUSH THRU S TX DURING AFTERNOON AND EVENING TUESDAY.
HAVE CONTINUED SLIGHT TO LOW CHANCE POPS WITH THIS FRONT WITH SOME
POSSIBLE POST FRONTAL SHOWERS DUE TO DISTURBANCES IN THE WESTERLY
FLOW ALOFT.

&&

.FIRE WEATHER...
A STRONG COLD FRONT THURSDAY WILL BRING A BRIEF CHANCE OF WETTING
RAINS TO THE NORTH AND EASTERN PARTS OF THE AREA TONIGHT AND THURSDAY
MORNING. VERY WINDY AND DRY CONDITIONS WILL DEVELOP ACROSS MUCH OF
THE AREA THURSDAY AFTERNOON AND EVENING BEHIND THE FRONT. FIRE
WEATHER CONDITIONS WILL REACH CRITICAL CRITERIA BEHIND THE FRONT
ACROSS THE WESTERN PORTIONS OF THE AREA AND A RED FLAG WARNING
WILL BE IN EFFECT FROM 9AM TO 9PM ON THURSDAY. THE REMAINDER OF
SOUTH CENTRAL TEXAS WILL HAVE ELEVATED TO NEAR CRITICAL FIRE
WEATHER CONDITIONS THURSDAY AFTERNOON INTO EARLY EVENING.

ELEVATED FIRE WEATHER CONDITIONS ARE INDICATED DURING THE
AFTERNOON HOURS ON FRIDAY AND SATURDAY FOR THE WESTERN HALF OF
SOUTH CENTRAL TEXAS. SOUTHERLY WINDS RESUME OVER THE WEEKEND
ALLOWING RELATIVE HUMIDITIES TO RECOVER SUNDAY INTO EARLY NEXT
WEEK AHEAD OF THE NEXT COLD FRONT ON TUESDAY.

&&

.CLIMATE...
RECORD LOWS FOR APRIL 19 AND 20:

AUSTIN CAMP MABRY...35/1901...39/1924
AUSTIN BERGSTROM....41/1953...45/2008
SAN ANTONIO.........42/1901...46/1953
DEL RIO.............46/1953...48/1953

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  75  46  71  41 /  40  40   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  68  75  42  69  35 /  30  40   0   0   0
NEW BRAUNFELS MUNI AIRPORT     69  78  44  71  39 /  30  30   0   0   0
BURNET MUNI AIRPORT            66  73  42  68  38 /  50  30   0   0   0
DEL RIO INTL AIRPORT           69  87  50  75  47 /  10  -    0   0   0
GEORGETOWN MUNI AIRPORT        67  72  40  68  37 /  50  40   0   0   0
HONDO MUNI AIRPORT             70  85  47  73  41 /  20  20   0   0   0
SAN MARCOS MUNI AIRPORT        69  76  44  70  39 /  30  40   0   0   0
LA GRANGE - FAYETTE REGIONAL   73  76  46  69  40 /  20  50   0   0   0
SAN ANTONIO INTL AIRPORT       71  81  48  72  42 /  30  30   0   0   0
STINSON MUNI AIRPORT           70  82  48  73  43 /  20  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 9 PM CDT THURSDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...DIMMIT...EDWARDS...FRIO...KERR...
KINNEY...MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA.

&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 17, 3:51 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT WED APR 17 2013

TXZ171>173-183>194-202>209-217>225-228-182100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
351 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE FOR STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL AND UP TO 40 MPH WIND GUSTS ALONG AND EAST OF HIGHWAY 71 AS A
COLD FRONT PUSHES EASTWARD THURSDAY MORNING THROUGH EARLY
AFTERNOON.

A RED FLAG WARNING IS IN EFFECT FROM 9 AM TO 9 PM THURSDAY FOR THE
AREA WEST OF A LINE FROM MOUNTAIN HOME TO LYTLE TO CAMPBELLTON DUE
TO BREEZY CONDITIONS AND LOW RELATIVE HUMIDITY BEHIND A COLD FRONT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 17, 6:27 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 PM CDT WED APR 17 2013

TXZ183-202-217-180030-
KINNEY-MAVERICK-VAL VERDE-
627 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MAVERICK...
EXTREME SOUTHERN VAL VERDE AND SOUTHWESTERN KINNEY COUNTIES UNTIL 730
PM CDT...

AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF LAUGHLIN AFB...OR 12 MILES
SOUTHEAST OF DEL RIO...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPOFFORD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2932 10087 2930 10030 2905 10034 2912 10074
      2917 10079 2920 10078 2925 10083 2927 10088
TIME...MOT...LOC 2327Z 276DEG 39KT 2922 10076

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:04 PM CDTFire Weather WatchEWXAtascosa, Bandera, Dimmit, Edwards, Frio, Kerr and 7 more20 hr
Apr 17, 3:33 PM CDTRed Flag WarningEWXAtascosa, Bandera, Dimmit, Edwards, Frio, Kerr and 7 more29 hr
Apr 17, 6:27 PM CDTSpecial Weather StatementEWXKinney63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.